Alert archive / Colorado / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 5, NWS Grand Junction, CO

July 14, 2021Garfield County, Mesa County, Colorado

NWS Grand Junction, CO issued this severe thunderstorm warning at Jul 14, 2021, 2:26 PM MDT for Garfield County, Mesa County, Colorado. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2021, 2:26 PM MDT (20:26 UTC)
Expired
Jul 14, 2021, 3:00 PM MDT
In force
34 min
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Garfield County, CO, Mesa County, CO

The radar

The Grand Junction radar (KGJX), 54 km from the middle of the area, began a volume at 20:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 8.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2021-07-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2021-07-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-230 J/kg
Mixed-layer LCL
1715 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

823 
WUUS55 KGJT 142026
SVRGJT
COC045-077-142100-
/O.NEW.KGJT.SV.W.0005.210714T2026Z-210714T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Junction CO
226 PM MDT Wed Jul 14 2021

The National Weather Service in Grand Junction has issued a

* Severe Thunderstorm Warning for...
  North central Mesa County in west central Colorado...
  South central Garfield County in west central Colorado...

* Until 300 PM MDT.

* At 226 PM MDT, severe thunderstorms were located along a line
  extending from near Rifle to 11 miles west of Silt to near
  Parachute to 11 miles north of De Beque, moving southeast at 25
  mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Rifle around 230 PM MDT.
  Silt around 240 PM MDT.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 68 and 97.
 Colorado 13 between mile markers 1 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 10755 3933 10771 3929 10787 3935 10814
      3952 10816 3952 10802 3956 10790 3966 10779
TIME...MOT...LOC 2026Z 328DEG 22KT 3960 10773 3949 10785 3945 10798
3949 10816

HAIL...0.75IN
WIND...60MPH
 
$$

Charnick
2 follow-up statements
215 
WWUS55 KGJT 142044
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
244 PM MDT Wed Jul 14 2021

COC045-077-142100-
/O.CON.KGJT.SV.W.0005.000000T0000Z-210714T2100Z/
Mesa CO-Garfield CO-
244 PM MDT Wed Jul 14 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM MDT
FOR NORTH CENTRAL MESA AND SOUTH CENTRAL GARFIELD COUNTIES...

At 244 PM MDT, severe thunderstorms were located along a line
extending from Silt to 8 miles south of Rifle to 9 miles north of
Collbran to near Parachute, moving southeast at 25 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

* These severe thunderstorms will remain over mainly rural areas of
  north central Mesa and south central Garfield Counties, including
  the following locations... Battlement Mesa.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 68 and 97.
 Colorado 13 between mile markers 1 and 3.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3947 10755 3933 10771 3929 10787 3935 10814
      3950 10816 3950 10801 3953 10785 3960 10772
TIME...MOT...LOC 2044Z 328DEG 22KT 3953 10768 3942 10780 3938 10793
3942 10811

HAIL...0.75IN
WIND...60MPH
 
$$

Charnick
224 
WWUS55 KGJT 142058
SVSGJT

Severe Weather Statement
National Weather Service Grand Junction CO
258 PM MDT Wed Jul 14 2021

COC045-077-142108-
/O.EXP.KGJT.SV.W.0005.000000T0000Z-210714T2100Z/
Mesa CO-Garfield CO-
258 PM MDT Wed Jul 14 2021

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL MESA AND SOUTH
CENTRAL GARFIELD COUNTIES WILL EXPIRE AT 300 PM MDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

LAT...LON 3947 10755 3933 10771 3929 10787 3935 10814
      3950 10816 3950 10801 3953 10785 3960 10772
TIME...MOT...LOC 2058Z 328DEG 22KT 3948 10764 3937 10776 3933 10789
3937 10807

$$

Charnick

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 1:57 PM MDT, 29 minutes earlier.

Area forecast discussion, Jul 14, 1:57 PM MDT, 29 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
157 PM MDT Wed Jul 14 2021

.SHORT TERM...(Tonight through Thursday night)
Issued at 157 PM MDT Wed Jul 14 2021

Few things going on this afternoon across the forecast area with
dense debris clouds stunting convective potential across our
southern zones, while shortwave energy enters from the northwest.
HiRez models driving a strong line of convection south into the
Bookcliffs/Tavaputs ranges this afternoon (verifying nicely right
now) with convection pushing south through this evening. Heavy
rainfall has been noted with innocuous cells earlier today and
potential for strong cells passing over burn scars will be high
this evening. Flash Flood Watches were issued earlier today and no
plans on pulling those down. Convection is expected to end between
04Z and 06Z this evening as it drift into our southern zones and
encounters cooler and more stable conditions.

Thursday and Thursday night as not exactly a rinse and repeat
forecast as we will see some drying across the area, but
convection will be more diurnally driven (pop and drop) with
precipitable water values trailing off below an inch in most
areas. Seasonal temps look appropriate and on track with current
guidance numbers.

.LONG TERM...(Friday through Wednesday)
Issued at 157 PM MDT Wed Jul 14 2021

High pressure strengthens over Rockies this weekend with drying
and warming conditions setting in. Diurnally driven convection
becomes more isolated in nature and confined to the higher terrain
near the divide and over our southern zones. Northern areas looks
to be the driest and will see humidity values dropping as
temperatures start climbing. This should elevate fire weather
concerns as we move into early next week, although no major wind
events noted at this time.

The ridge axis is expected to shift eastward by mid-week, which
will open the door for another burst of monsoonal moisture. Models
driving precipitable water values over 1.25 inches, promising the
potential for heavy rainfall once again. Still plenty of time
before we get to enjoy this next round, but it's nice these waves
of higher moisture sweeping through.

Temperatures will rebound into the 5 to 10 degrees above normal
range which sends the lower valleys back into the triple digits by
Monday, with temps backing off by mid-week as the deeper moisture
returns.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1143 AM MDT Wed Jul 14 2021

Swath of light, stratiform precipitation will continue to slide
southeast across southwest Colorado through early this afternoon
with new thunderstorms developing north of I-70. The strong
thunderstorms will push south of I-70 between 00Z-03Z and exit
south of the area by 06Z. Expect MVFR/IFR conditions with CIGS and
VSBYS restricted at times as showers pass through. Outside of
convection, VFR conditions will prevail with widespread smoke from
western wildfires.

&&

.HYDROLOGY...
Issued at 157 PM MDT Wed Jul 14 2021

Ample monsoonal moisture streaming across the region will bring
widespread showers and thunderstorms through this evening. The
potential for heavy rain falling over already saturated soils as
well as recent burn scars have prompted the issuance of Flash
Flood Watches through this evening. Areas highlighted this
morning reflect regions which have received higher precipitation
totals within the last 24 hours. Even though increased storm
motion is expected today, locally heavy rainfall will enhance the
risk for localized flash flooding within areas specified below.
Please continue to monitor the forecast for any updates to
flooding highlights.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Flash Flood Watch through this evening for COZ003-018-019.

UT...Flash Flood Watch through this evening for UTZ028.

&&

SHORT TERM...JDC
LONG TERM...MAC
AVIATION...ERW/JDC
HYDROLOGY...TGJT
Hazardous weather outlook, Jul 14, 4:49 AM MDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
449 AM MDT Wed Jul 14 2021

COZ001>014-017>023-UTZ022>025-027>029-151100-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
449 AM MDT Wed Jul 14 2021

This hazardous weather outlook is for eastern Utah and western
Colorado.

.DAY ONE...Today and Tonight

Scattered to numerous showers and thunderstorms will develop this
afternoon with storms producing gusty outflow winds as well as
brief moderate to heavy rain. The potential for heavy rain
falling over burn scars as well as already saturated soils across
the San Juans in southwest Colorado may lead to flash flooding and
debris flows.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Drier conditions return Thursday as high pressure strengthens back
over the Great Basin. However, diurnal storms will persist over
the higher terrain through the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jul 14, 1:59 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
159 PM MDT Wed Jul 14 2021

COZ003-007-013-142045-
Roan and Tavaputs Plateaus CO-Flat Tops CO-
Debeque to Silt Corridor CO-
159 PM MDT Wed Jul 14 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GARFIELD COUNTY UNTIL 245
PM MDT...

At 158 PM MDT, Doppler radar was tracking a strong thunderstorm 16
miles north of Rifle, or 32 miles northwest of Glenwood Springs,
moving east at 25 mph.

Half inch  hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Rio Blanco.

This includes Colorado 13 between mile markers 13 and 22.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Heavy rainfall is also occurring with this storm, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3969 10798 3983 10794 3981 10758 3969 10757
      3958 10768
TIME...MOT...LOC 1958Z 283DEG 21KT 3976 10788

MDM/MAC

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 13, 7:46 PM MDTSpecial Weather StatementGJTDolores44 min
Jul 14, 2:19 AM MDTFlash Flood WatchGJTArchuleta, Dolores, Eagle, Garfield, Gunnison, Hinsdale and 11 more18 hr
Jul 14, 1:59 PM MDTSpecial Weather StatementGJTGarfield46 min
Jul 14, 2:15 PM MDTFlash Flood Warning Considerable damage threatGJTGarfield113 min
Jul 14, 3:16 PM MDTSpecial Weather StatementGJTGarfield44 min
Jul 14, 3:35 PM MDTFlash Flood Warning Considerable damage threatGJTEagle, Garfield115 min
Jul 14, 5:19 PM MDTSpecial Weather StatementGJTMesa41 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.